Funnel Cloud, Brule
- When
- May 19, 5:35 PM CST
- Where
- Brule County, 4.15 mi N of Kimball
- Reported by
- Trained Spotter
- Coordinates
- 43.810, -98.950
Two funnel clouds were reported with thunderstorms in the late afternoon and early evening of May 19th. One was in Brule County and the other was in Aurora County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Two funnel clouds were reported with thunderstorms in the late afternoon and early evening of May 19th. One was in Brule County and the other was in Aurora County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:50 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT SUN MAY 19 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 347 PM CDT SUN MAY 19 2013 SURFACE ANALYSIS SHOWS THE LEADING EDGE OF AN OCCLUSION GENERALLY WHERE IT HAS BEEN ALL DAY...ALONG A HURON TO YANKTON SD LINE. ALOFT...UPPER LOW IS SPINNING AWAY IN CENTRAL NEBRASKA. AHEAD OF THE OCCLUSION...WE HAVE HAD A LOT OF RAIN COOLED AIR MOVE INTO OUR EASTERN ZONES ALONG AND EAST OF THE I 29 CORRIDOR WHERE PV IS STRONG PER THE 1.5 PRESSURE SURFACE. THERE IS SOME CLEARING SKIES JUST BEGINNING TO WORK INTO OUR FAR SOUTHEAST ZONES AROUND STORM LAKE MOVING NORTHWARD. BUT SOME OF THAT CLEARING IS LIKELY SUBSIDENCE DRIVEN FROM THE CONVECTION THAT FIRED RECENTLY ALONG I 35 TO THE EAST OF OUR AREA. ALL IN ALL...BEGINNING TO THINK THAT OUR WINDOW OF OPPORTUNITY FOR SEVERE WEATHER IS BEGINNING TO CLOSE DUE TO THE RAIN COOLED ATMOSPHERE. CERTAINLY CANNOT RULE OUT SOME SEVERE...GENERALLY ALONG AND EAST OF A SIOUX CITY TO MARSHALL MN LINE THROUGH EARLY EVENING. HOWEVER BOTH 0-1KM AND 0-3KM BULK SHEAR VECTORS SHOW THE BEST POTENTIAL EAST OF OUR FORECAST AREA...WITH BOTH ML AND ELEVATED MU CAPES VALUES NOT ALL THAT UNSTABLE. IN ADDITION AS THE EVENING PROGRESSES...DIRECTIONAL SHEAR IN OUR EASTERN ZONES POINT TO A COLD AIR ADVECTION BACKING IN THE LOW LEVELS...BEFORE BECOMING MORE UNIDIRECTIONAL AS THE EVENING PROGRESSES. WILL CONTINUE TO MONITOR THIS SITUATION BUT IT INCREASINGLY LOOKING MULTICELLULAR FOR OUR EAST. OTHERWISE PERSISTENT PV ADVECTION PER THE 1.5 SURFACE CONTINUES ALL NIGHT AHEAD OF THE UPPER LOW ENCOMPASSING THE EASTERN HALF OF OUR FORECAST AREA. AFTER MIDNIGHT IN OUR WESTERN ZONES...FAIRLY STRONG TROWALING SETS UP IN THE 300K TO 315K LAYER INCLUDING 700MB TO 600MB. THEREFORE WITH ALL OF THIS IN MIND...IT IS DIFFICULT TO GO REAL LOW POPS ANYWHERE. IN OUR WEST BECAUSE OF THE TROWAL...DECIDED TO GO CATEGORICAL POPS IN THE JAMES VALLEY. IN THE CLOSER TERM...THE UPPER LOW IS WELL PLACED WITH ITS PV ADVECTION TO DEVELOP AN AREA OF CONVECTION IN OUR SOUTHWEST TO SOUTH CENTRAL AREAS...THEN WILL MOVE NORTHWARD UP THE VERMILLION RIVER VALLEY THIS EVENING TOWARD SIOUX FALLS. ONE CAN SEE CONVECTION FIRING UP RIGHT NOW IN EAST CENTRAL NEBRASKA. BUT AGAIN...IT IS DOUBTFUL IF THIS ACTIVITY WILL BE SEVERE AT ALL. ON MONDAY...THE UPPER LOW GRUDGINGLY MOVES TOWARD NORTHEAST SOUTH DAKOTA. DRY SLOTTING WILL THEREFORE PROBABLY TAKE OVER TO THE SOUTHWEST QUAD OF THIS LOW...GIVING THE LOWEST POPS IN THE YANKTON TO SIOUX FALLS LOCATIONS. TROWALING PERSISTS IN THE MORNING IN OUR WESTERN ZONES AROUND THE JAMES VALLEY BEFORE GREATLY WEAKENING. AND IN THE AFTERNOON...A SUBTLE SURFACE FEATURE WILL MOVE ALONG A STRONG UPPER VORT FILAMENT WHICH COULD FIRE A STRIPE OF AFTERNOON CONVECTION IN OUR SOUTHEAST ZONES INCLUDING NORTHWEST IA AND THE SOUTHERN SECTIONS OF SOUTHWEST MN. LATE IN THE AFTERNOON...WOULD NOT RULE OUT A BRIEF WINDOW OF SEVERE IN OUR EXTREME SOUTHEAST ZONES AS THEY HEAT OUT RIGHT ALONG THE VORT FILAMENT...WHICH IS A FAVORED AREA ON THE SOUTHEAST SIDE OF THE UPPER LOW. WILL HAVE TO WATCH FOR SPINUP TORNADOES AND FUNNELS IN THOSE AREAS UNTIL EARLY EVENING. ELSEWHERE...STRATOCUMULUS CLOUDS WILL GREATLY ADD TO STABILITY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 347 PM CDT SUN MAY 19 2013 ON MONDAY NIGHT MODELS IN FAIRLY DECENT AGREEMENT WITH THE UPPER LEVEL LOW BEING CENTERED OVER THE EASTERN DAKOTAS. MODELS ALSO HINTING AT A VORT LOBE SWINGING SOUTHWARD AROUND THE MAIN LOW DURING THE NIGHT...AND WHILE IT LOOKS TO BE MAINLY DRY IN THE EAST DURING THE EARLY PART OF THE NIGHT...HAVE SOME HIGHER POPS ADVECTING TO THE EAST THROUGH THE NIGHT AS THIS LOBE TRACKS ACROSS THE REGION. BY THIS TIME...ANY INSTABILITY HAS MOVED TO THE EAST OF THE CWA SO LOOKING AT PLAIN SHOWERS OVERNIGHT. THERMAL PROFILES CONTINUE TO COOL WITH THE LOW...AND LOWS WILL DROP ABOUT A CATEGORY...INTO THE LOWER TO MID 50S. THE UPPER LEVEL LOW CONTINUES TO WOBBLE OVER THE PLAINS STATES ON TUESDAY AND WEDNESDAY...BEFORE BEGINNING TO FILL AND PUSHING EASTWARD BY THURSDAY. WITH THIS...POPS ARE WARRANTED BOTH TUESDAY AND WEDNESDAY...THOUGH STAYED PRETTY GENERAL WITH DIFFICULTY IN TIMING VARIOUS SHORTWAVES FLOATING AROUND THE LOW. DOES APPEAR THAT PRECIPITATION WILL TAKE ON A MORE SCATTERED NATURE AS THE BETTER UPPER LEVEL LIFT MOVES OUT OF THE REGION. STILL LOOKING AT THE POSSIBILITY OF ISOLATED FUNNEL CLOUDS/LANDSPOUTS ON TUESDAY...MAINLY SOUTH AND EAST WITH A NEARLY VERTICALLY STACKED LOW PRESSURE OVER THE AREA...IN CONJUNCTION WITH DECENT LOW LEVEL LAPSE RATES/VORTICITY. THE COOLEST THERMAL PROFILES WILL BE SITUATED ACROSS THE REGION ON TUESDAY AND WEDNESDAY...AND LOOKING AT HIGHS ONLY IN THE UPPER 50S TO 60S WITH WEDNESDAY BEING THE COOLEST DAY. SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING BUILD BACK INTO THE REGION FOR THURSDAY AND FRIDAY...WITH DRY CONDITIONS AND A SLOW WARMING TREND. AS THE SURFACE HIGH PULLS OFF TO THE EAST...WARMER AND MORE MOIST AIR BEGINS TO RETURN TO THE REGION ON THE BACKSIDE OF THE HIGH FOR NEXT WEEKEND...BRINGING ANOTHER CHANCE OF THUNDERSTORMS ALONG WITH TEMPERATURES JUST EITHER SIDE OF NORMAL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 637 AM CDT SUN MAY 19 2013 INSTABILITY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 18Z...WHICH WILL BECOME MORE WIDESPREAD EARLY AFTERNOON THROUGH MID EVENING. BEST POTENTIAL FOR THUNDERSTORMS WILL BE ALONG AND EAST OF I-29 THROUGH AROUND MID-EVENING OR 03Z. STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND THREATS. PRECIPITATION WILL WEAKEN AND BECOME MORE ISOLATED TO SCATTERED AFTER 03Z. OTHERWISE WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHEAST...HOWEVER OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS HAS ALLOWED VARIABILITY THIS MORNING IN SOME AREAS. PATCHY LOW CEILINGS IN THE NORTHEAST ARE EXPECTED TO LIFT WITHIN THE NEXT FEW HOURS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJF LONG TERM...JM AVIATION...MJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 PM CDT SUN MAY 19 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 600 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE NIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE HAIL UP TO DIME SIZE AND WIND GUSTS TO 50 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ISOLATED THUNDERSTORM ON LATER MONDAY AFTERNOON OR EARLY MONDAY EVENING COULD PRODUCE MARGINALLY LARGE HAIL EAST OF A STORM LAKE TO MARSHALL LINE. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN DURING THE DAY ON TUESDAY. HOWEVER...THE ENVIRONMENT ON TUESDAY APPEARS TO BE FAVORABLE FOR DEVELOPMENT OF QUICK TORNADIC SPIN UPS DURING THE DEVELOPING PHASE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF INTERSTATE 29. THE MOST LIKELY TIME FOR ANY TORNADIC DEVELOPMENT WILL BE FROM NOON TO 4 PM AS A AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BECOME MORE PREVALENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452306, 452310.